Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Oct 4, 2017, 6:04 PM MDT for Las Animas County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2017, 6:04 PM MDT (00:04 UTC)
- Expired
- Oct 4, 2017, 6:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 93 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336 WWUS85 KPUB 050004 SPSPUB Special Weather Statement National Weather Service Pueblo CO 604 PM MDT WED OCT 4 2017 COZ086>088-050030- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 604 PM MDT WED OCT 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 630 PM MDT... At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Tyrone, or 31 miles north of Trinidad, moving east at 40 mph. Heavy rain, dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Huerfano... north central Las Animas and southeastern Pueblo Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3753 10450 3767 10452 3785 10407 3756 10406 TIME...MOT...LOC 0003Z 252DEG 35KT 3762 10443 $$ mw
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Oct 4, 5:43 PM MDT, 21 minutes earlier.
Area forecast discussion, Oct 4, 5:43 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 543 PM MDT Wed Oct 4 2017 .UPDATE... Issued at 543 PM MDT Wed Oct 4 2017 Updated pops through the evening based on radar and hi res model trends. && .SHORT TERM...(This evening through Thursday) Issued at 332 PM MDT Wed Oct 4 2017 Thunderstorms are expected to remain possible this evening across the mountains, high valleys and adjacent areas, and will also be possible over the southern portions of the southeast plains, where there has been some sunshine, leading to instability. Northern portions of the plains should generally be too stable for thunderstorms this evening, although a few could briefly make it off the mountains and toward the I-25 corridor. Once again, widespread low clouds and areas of fog are expected overnight and into Thu morning acrs the southeast plains. Indication are that dense fog will be a problem over the far southeast plains, and will issue a Dense Fog Advisory for late tonight until midmorning Thu. Forecast guidance for late tonight is showing northwest to north winds developing in El Paso county, and west to northwest winds in Pueblo county which then decreases the cloud cover, but fog may still be an issue into Thu morning. Southwest flow aloft will continue over the area on Thu, and a weather disturbance is forecast to move into southern CO in the afternoon. This disturbance is expected to help kick off some showers and thunderstorms across the area, with the best chances being over and near the mountains. Low clouds are expected to clear out of most of the southeast plains Thu afternoon, but may remain in areas near the eastern border. Temps acrs the southeast plains will be warmer, with readings in the 70s most areas. The high valleys should also be in the 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 332 PM MDT Wed Oct 4 2017 Thursday night-Friday night...Moderate to strong southwest flow aloft across the area Thursday night becomes moderate northwest Friday and into Friday night, as upper trough translates across the Rockies. A short wave ejecting out ahead of the main trough Thursday night will keep chances showers and a few embedded thunderstorms across northern portions of the eastern Mountains and Plains through the night. Main trough translates across south central Colorado through the day Friday, with trough axis moving across the far southeast plains late Friday afternoon, pushing into western Kansas by midnight. With that said, should see scattered showers and storms developing across the higher terrain Friday morning, spreading east through the afternoon and evening, with storms diminishing from west to east through the evening, as strong subsidence develops behind the passing system. Passing system sends a front across the eastern plains through the day Friday, with the warmest highs expected across the southern border zones. Dry air and clearing skies along with slowly decoupling winds behind the system could lead to chilly overnight lows across portions of the plains Friday night/Saturday morning, and will have to watch for some possible frost pockets. Saturday-Sunday...Warmer and dry conditions remain in the offing over the weekend, as westerly flow aloft develops behind the passing system. Should be a very pleasant weekend with highs in the mid 60s to mid 70s for much of south central and southeast Colorado. Sunday night-Wednesday...All eyes turn toward next potent system taking aim on the Rockies, although models are differing in timing and strength of the system as it moves across the region. GFS and its ensemble data suggest a slower, stronger and much colder system moving across the state, with H7 temps down in the -8c to -12c range across the area Monday night. The latest run of the ECMWF is faster and not as deep or cold with the system, with the brunt of system moving across the area through the day Monday, with quickly clearing skies and warming temperatures Tuesday and Wednesday as upper level ridging building across the Rockies. With model differences, have stayed with current blended model pops and temperatures, which brings a quick shot of rain and snow showers, with snow levels possibly down to 6000 ft Monday and Monday night. Will also see much cooler temperatures Monday and Tuesday, with the potential for sub freezing temperatures across the higher elevations along and west of the I-25 Corridor Tuesday morning. Best pops currently remain across the eastern mountains and immediate adjacent plains, though if the GFS turns out to be more correct, will see more a widespread snow fall and sub freezing temperatures. Time will tell. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 332 PM MDT Wed Oct 4 2017 Low clouds will remain at KCOS and KPUB until late tonight, along with areas of drizzle or light rain. Late tonight it looks like northwest winds will develop and could reduce the cloud cover, however fog may still be an issue into midmorning Thu. VFR conditions are then expected late Thu morning and Thu afternoon. KALS will have the potential for showers/tstms in the area through this evening. Gusty south to southwest winds will continue into the early evening hours. Thu afternoon there could again be some showers/tstms in the area and breezy south to southwest winds. && .PUB WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory from midnight tonight to 9 AM MDT Thursday for COZ095>099. && UPDATE...MW SHORT TERM...28 LONG TERM...MW AVIATION...28
Hazardous weather outlook, Oct 4, 11:06 AM MDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1106 AM MDT Wed Oct 4 2017 COZ058>089-093>099-051715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1106 AM MDT Wed Oct 4 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight There will still be some areas of dense fog through about noon, especially over northern El Paso county. Some areas of dense fog may return to portions of the plains again tonight. Thunderstorms are expected over the mountains and high valleys this afternoon and evening. The storms over the mountains may be rather strong. Storms may attempt to move out over the eastern plains, with the best chances being from the southern I-25 corridor area around Trinidad and eastward. These storms may remain strong, or they may tend to weaken and dissipate as they encounter cooler, more stable air. Primary storm threats today will include lightning, gusty winds, locally heavy rain and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered afternoon and evening thunderstorms will be possible across the area Thursday and Friday, then again Sunday night through Tuesday for the eastern mountains and plains. The main storm threats will be lightning and gusty winds to around 40 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible today across the mountains and high valleys, and maybe in areas from Trinidad and eastward. 28/28
In the hours before
Special weather statement, Oct 4, 12:39 PM MDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1239 PM MDT WED OCT 4 2017
COZ067-068-071-041915-
Southern San Luis Valley CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
1239 PM MDT WED OCT 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONEJOS COUNTY UNTIL 115
PM MDT...
At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Chama, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cumbres Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3699 10647 3709 10655 3710 10655 3736 10636
3719 10600 3699 10629
TIME...MOT...LOC 1839Z 221DEG 30KT 3703 10646
kamSpecial weather statement, Oct 4, 2:47 PM MDT, 3 hours 17 minutes before
Special Weather Statement National Weather Service Pueblo CO 247 PM MDT WED OCT 4 2017 COZ079-080-086-087-042130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 247 PM MDT WED OCT 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near Greenhorn Mountain, or 32 miles southwest of Pueblo, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greenhorn Mountain, Rye and Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3785 10507 3800 10497 3787 10442 3761 10458 TIME...MOT...LOC 2046Z 291DEG 21KT 3787 10494 kam
Special weather statement, Oct 4, 3:35 PM MDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service Pueblo CO 335 PM MDT WED OCT 4 2017 COZ086-089-093-042200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- La Junta Vicinity/Otero County CO- 335 PM MDT WED OCT 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 400 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Avondale, or 14 miles southeast of Pueblo, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fowler, Boone, Avondale and Pueblo Depot. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3798 10448 3815 10461 3840 10422 3810 10397 TIME...MOT...LOC 2134Z 244DEG 35KT 3810 10445 BL
Special weather statement, Oct 4, 5:35 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Pueblo CO 535 PM MDT WED OCT 4 2017 COZ087-088-050000- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 535 PM MDT WED OCT 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 600 PM MDT... At 533 PM MDT, Doppler radar was tracking a strong thunderstorm near Walsenburg, or 29 miles northwest of Trinidad, moving east at 40 mph. Heavy rain, small hail up to 1/2 inch in diameter and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Walsenburg and open country of east Central Huerfano and Northwestern Las Animas Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3747 10481 3761 10484 3778 10436 3753 10424 TIME...MOT...LOC 2333Z 253DEG 33KT 3755 10475 mw
Local storm report, Oct 4, 5:40 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT WED OCT 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 5 S WALSENBURG 37.55N 104.76W
10/04/2017 M0.88 INCH HUERFANO CO TRAINED SPOTTER
&&Special weather statement, Oct 4, 6:04 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 604 PM MDT WED OCT 4 2017 COZ086>088-050030- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 604 PM MDT WED OCT 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 630 PM MDT... At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Tyrone, or 31 miles north of Trinidad, moving east at 40 mph. Heavy rain, dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Huerfano... north central Las Animas and southeastern Pueblo Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3753 10450 3767 10452 3785 10407 3756 10406 TIME...MOT...LOC 0003Z 252DEG 35KT 3762 10443 mw
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.